Wyoming, 2008

High Wind in Wyoming, November 6, 2008

November 6, 2008 · NWS CYS · 2 events in 2 counties and zones

A powerful low pressure system over Nebraska produced very strong winds over parts of southeast Wyoming.

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A powerful low pressure system over Nebraska produced very strong winds over parts of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 6, 4:20 AM MST, 1 hour 40 minutes earlier.

Area forecast discussion, Nov 6, 4:20 AM MST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
420 AM MST THU NOV 6 2008

.SHORT TERM...TODAY THROUGH FRIDAY...
VERTICALLY STACKED STORM SYSTEM WAS OVER SOUTH CENTRAL SOUTH DAKOTA
EARLY THIS MORNING.  THE TIGHT SURFACE PRESSURE GRADIENT WILL
PERSIST OVER THE EASTERN PART OF THE CWA FOR THE REST OF TODAY ALONG
WITH WINDS UP TO 55 KNOTS AT 700 MB.  NORTHWEST WINDS HAVE GUSTED
TO AROUND 60 MPH SINCE 08Z OVER MUCH OF THE PANHANDLE AND FAR
SOUTHEAST WYOMING.  AS THE STORM SYSTEM MOVES SLOWLY TO THE EAST
THE WINDS WILL GRADUALLY DIMINISH TONIGHT AND FRIDAY.  WILL
CONTINUE THE PREVIOUSLY ISSUED HIGH WIND WARNING FOR FAR SOUTHEAST
WYOMING AND THE SOUTHERN PANHANDLE THROUGH 01Z.  ALONG WITH THE
WINDS HAS BEEN LIGHT TO MODERATE SNOWFALL OVER THE PANHANDLE AND
AREAS IN SOUTHEAST WYOMING NEAR THE NEBRASKA BORDER.  AT 11Z THE
HEAVIEST BAND OF SNOW WAS LOCATED FROM KIBM TO KTOR AND HAS BEEN
PUSHING SLOWLY SOUTH.  MODELS DEPICT UP TO 6 INCHES OF NEW SNOWFALL
OVER THE NORTHERN PANHANDLE MAINLY THROUGH MIDDAY.  THE 00Z GFS IS
SLIGHTLY COOLER THAN THE NAM AND SO DEPICTS GREATER SNOWFALL
AMOUNTS OVER THE NORTHERN PANHANDLE.  FOR NOW WILL PLACE 2 TO 5
INCHES OF SNOW OVER THAT AREA WITH THE LARGER AMOUNTS NEAR THE
PINE RIDGE THROUGH MIDDAY.  CALLS THIS MORNING HAVE INDICATED UP
TO AN INCH OF SNOW AND GREATLY REDUCED VISIBILITIES IN THE HEAVIER
SNOW.  LOWER ACCUMULATIONS WILL OCCUR IN SOUTHEAST WYOMING NEAR
THE NEBRASKA BORDER AND THE SOUTHERN PANHANDLE...WITH GENERALLY AN
INCH OR LESS EXPECTED.  WITH THE SNOW AND WINDS IN MIND...WILL
ALTER THE HIGHLIGHTS AND PLACE THE NORTHERN PANHANDLE IN A WINTER
STORM WARNING THROUGH 01Z.  THE SNOW WILL END TONIGHT AND CLOUDS
DECREASE FROM WEST TO EAST AS THE STORM SYSTEM MOVES SLOWLT AWAY
FROM THE CWA.  MODELS ALL INDICATE CLOUDS SPREADING BACK OVER THE
CWA ON FRIDAY WITH LIGHT QPF BY AFTERNOON OVER THE FAR NORTH PART
OF THE CWA AND THE MOUNTAINS.  FOR NOW WILL GO ALONG WITH THAT
SCENARIO.  THE TEMPERATURES WILL REMAIN ON THE COOL SIDE TODAY AND
WILL THEN WARM SOME FOR FRIDAY.

.LONG TERM...FRI NIGHT THROUGH WED...
NORTHWESTERLY FLOW ALOFT FRI NIGHT AND SATURDAY WILL YIELD TO AN
UPPER RIDGE SAT NIGHT. JET ENERGY DIVING SOUTHEASTWARD WILL
UNDERMINE THE RIDGE SUNDAY AND RESULT IN A FAIR AMOUNT OF UPPER
DIFFLUENCE SUN NIGHT INTO MON. DISCOMBOBULATED UPPER FLOW REGIME TUE
WILL BECOME RATHER TROFFY WED. AT THE SURFACE...A STALLED BOUNDARY
ORIENTED NORTHWEST TO SOUTHWEST ACROSS THE FORECAST WILL MOVE EAST
AS A WARM FRONT FRI NIGHT AND SAT. SAT WILL BE MILDER AND DRY
ALTHOUGH A FAIR AMOUNT OF HIGH AND MID LEVEL MOISTURE WILL BE
PRESENT. A BACKDOOR TYPE COLD FRONT WILL BRING COOLER CONDITIONS AND
A CHANCE OF PRECIPITATION SUN. LOW LEVEL CONVERGENT FLOW MON WILL
CONTINUE COOL AND RATHER UNSETTLED CONDITIONS...ALTHOUGH MODELS HINT
AT DRYING OF THE AIRMASS LATE MON INTO MON NIGHT. TUE WILL REMAIN
RATHER COOL BUT LOOKS TO BE DRY AS MOISTURE AND LIFTING DYNAMICS
WILL BE WEAK. AND ELONGATED SURFACE TROUGH WED WILL PRODUCE A COOL
AND RATHER UNSETTLED DAY WITH A CHANCE OF PRECIP.

&&

.AVIATION...MVFR OR IFR CEILINGS AND VISIBILITIES IN SNOW WILL AFFECT
MUCH OF THE NEBRASKA PANHANDLE AND NEARBY AREAS OF SOUTHEAST
WYOMING THROUGH 01Z.  CEILINGS AND VISIBILITIES WILL LIKELY IMPROVE
IN THAT PART OF THE CWA DURING THE AFTERNOON.  IN ADDITION...STRONG
NORTHWEST WINDS WILL GUST AS HIGH AS 55 KNOTS OVER AND EAST OF THE
LARAMIE RANGE THROUGH 01Z.  TURBULENCE...MORNING IFR CEILINGS AND
VISIBILITIES AND ICING WILL BE A CONCERN TO AVIATION INTERESTS TODAY
ESPECIALLY OVER THE EAST PART OF THE CWA.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING UNTIL 6 PM FOR MOST AREAS ALONG AND EAST OF
     THE LARAMIE RANGE.  ZONES 60..66>70.
NE...WINTER STORM WARNING UNTIL 6 PM FOR THE NORTHERN PANHANDLE.
     ZONES 1>3.
     HIGH WIND WARNING UNTIL 6 PM FOR THE SOUTHERN PANHANDLE.
     ZONES 19>21..54..55.

&&

WEILAND/JR
Hazardous weather outlook, Nov 6, 5:38 AM MST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
538 AM MST THU NOV 6 2008

NEZ019>021-054-055-WYZ060-066>070-071245-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-NIOBRARA-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
538 AM MST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT TODAY. NORTHWEST WINDS OF 25 TO
40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED. IN THE
MOUNTAINS...EXPECT SUSTAINED WINDS OF 35 TO 50 MPH WITH GUSTS TO
70 MPH. ADDITIONALLY...AREAS OF LIGHT SNOW WILL EXIST. THE WIND
WILL COMBINE WITH THE SNOW TO PRODUCE AREAS OF LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE THE NATIONAL WEATHER SERVICE WITH
REPORTS OF WIND SPEEDS AND GUSTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-071245-
SIOUX-DAWES-BOX BUTTE-
538 AM MST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WARNING IS IN EFFECT TODAY. TOTAL ACCUMULATIONS OF
2 TO 5 INCHES ARE EXPECTED BY LATE THIS AFTERNOON. THE SNOW WILL
COMBINE WITH STRONG WINDS TO PRODUCE AREAS OF LOW VISIBILITY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO PHONE THE NATIONAL WEATHER SERVICE WITH
SNOW AMOUNTS AS WELL AS REPORTS OF WIND SPEEDS AND GUSTS.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059-061>065-071245-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-
538 AM MST THU NOV 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY BRISK WINDS WILL OCCUR TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Nov 6, 4:35 AM MST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
435 AM MST THU NOV 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 AM     SNOW             CHADRON                 42.83N 103.00W
11/06/2008  M0.0 INCH        DAWES              NE   LAW ENFORCEMENT

            0.5 INCH OF SNOW

0420 AM     SNOW             TORRINGTON              42.07N 104.18W
11/06/2008  M0.0 INCH        GOSHEN             WY   LAW ENFORCEMENT

            0.25 INCH OF SNOW

0421 AM     SNOW             DOUGLAS                 42.76N 105.39W
11/06/2008  M0.0 INCH        CONVERSE           WY   LAW ENFORCEMENT

            0.5 INCH OF SNOW

0423 AM     SNOW             LUSK                    42.76N 104.45W
11/06/2008  M0.0 INCH        NIOBRARA           WY   LAW ENFORCEMENT

            1 INCH OF SNOW

0423 AM     NON-TSTM WND DMG LUSK                    42.76N 104.45W
11/06/2008                   NIOBRARA           WY   LAW ENFORCEMENT

            40 FOOT TALL PINE TREE BLOWN OVER

&&

JR

Event by event

2 high wind. Local standard time, as filed.

High Wind, Cheyenne Foothills

When
November 6, 6:00 AM MST to 12:30 PM MST
Where
Cheyenne Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Property damage
$20,000
Reported by
ASOS

Many wind gusts in excess of 60 mph recorded with a peak gust of 67 mph at the Cheyenne airport. Some minor sign damage noted in Cheyenne.

High Wind, Laramie Range

When
November 6, 6:00 AM MST to 12:30 PM MST
Where
Laramie Range forecast zone
Measured
70 kt (81 mph) estimated gust
Reported by
ASOS

Many wind gusts in excess of 60 mph recorded with an estimated peak gust of 80 mph near Horse Creek, WY.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, November 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134524, 134525.